Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 193, NWS North Platte, NE

August 23, 2002Frontier County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 23, 2002, 12:49 AM CDT for Frontier County, Lincoln County, Nebraska. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2002, 12:49 AM CDT (05:49 UTC)
Expired
Aug 23, 2002, 1:30 AM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Frontier County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 130 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 1:30 AM CDTThunderstorm Wind 52 ECurtis, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2728 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:47 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Aug 22, 9:47 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
947 PM CDT THU AUG 22 2002

HAVE UPDATED ALL ZONES TO EXTEND PRECIPITATION CHANCES INTO ALL
ZONES. INITIALLY...HAD EXPECTED DIURNAL BASED CONVECTION ACROSS
THE HIGH PLAINS TO WANE AS IT MOVED INTO CENTRAL ZONES OVERNIGHT.
HOWEVER...A LINE HAS NOW DEVELOPED FROM MERRIMAN TO N OF OGA IN THE
PAST HOUR...ADDITIONAL CONVECTION FROM NERN COLORADO...CONTINUES TO
MOVE INTO THE SWRN ZONES. STORMS HAVE REMAINED MARGINALLY SEVERE
WITH HAIL TO AN INCH THE MAIN THREAT. NEW 40KM ETA INDICATING SB
CAPES INCREASING TO 2K ACROSS CENTRAL AND ERN PORTIONS OF THE FA BY
12Z...SO ONGOING CONVECTION SHOULD HOLD TOGETHER AND COULD BECOME
MORE WIDESPREAD AS IT MOVES INTO BETTER LOW LEVEL MOISTURE.
CONVECTION SHOULD BE SUSTAINED OVERNIGHT AS COOLER H5 TEMPS...VIA H5
VORT MAX...ARE PROGGED TO MOVE ACROSS FA OVERNIGHT.

.LBF...NONE

CLB

...FORECAST PROBLEM TODAY IS THE CHANCES OF PRECIPITATION THIS
EVENING AND AGAIN THIS WEEKEND...

...18Z SYNOPSIS...
     AT THE SURFACE, THERE WAS A WARM FRONT ACROSS NORTHERN
MISSOURI AND NORTHERN KANSAS TO A LOW IN CENTRAL KANSAS. THE GOES
DERIVED TOTAL PRECIPITABLE WATER SHOWED A SHARP MOISTURE GRADIENT IN
THE WESTERN NEBRASKA PANHANDLE. IN THE UPPER LEVELS, WIND PROFILERS
AND THE 6.7U IMAGERY INDICATED A BROAD CYCLONIC PATTERN ACROSS THE
WESTERN U.S WITH COLD ADVECTION FROM NORTH CENTRAL TO SOUTHWEST
NEBRASKA. A PLUME OF MOISTURE WAS COMING ACROSS THE PLAINS ALONG AN
AXIS FROM SOUTHWEST TEXAS NEAR THE BIG BEND AREA TO NORTHEAST
KANSAS ABOUT TOPEKA.
...MODELS...
     THE ETA SHOWS DECENT CONTINUITY WITH LAST NIGHTS RUN TO 72
HOURS, WHILE THE 22/12Z AVN/GLOBAL AND THE 22/00Z MRF/GLOBAL ARE
VERY CLOSE OUT TO 96 HOURS. BY 120 HOURS THOUGH, THE AVN/GLOBAL IS
SHOWING A SLOWING TREND WITH THE PROGRESS OF THE UPPER TROUGH
MOVING THROUGH AFTER THE BEGINNING OF NEXT WEEK. SO, FOR DAYS 3 AND
4, I WILL USE THE AVN/GLOBAL, AND, OUT THROUGH DAY2, THE ETA. THE
DAY5 FORECAST WILL SMOOTH THE TRANSITION BETWEEN DAY4 AND DAY6.
     THE 22/00Z RUN OF THE GLOBAL IS CONSISTENT WITH THE 21/00Z RUN
IN KEEPING THE SOUTHERN RIDGE FLATTENED. IT IS ALSO FAIRLY CONSISTENT
IN KEEPING THE NORTHERN CONTINENTAL U.S. IN AN ACTIVE ZONAL PATTERN.
HOWEVER, AFTER DAY3, THERE ARE MAJOR DIFFERENCES IN THE LOCATION OF
THE SHORT WAVE UPPER TROUGH ACROSS SOUTH DAKOTA AND NORTHERN
NEBRASKA. THE PSU ENSEMBLE INDICATES 20-40 VARIABILITY IN THE GLOBAL
RUN, AND THE ECMWF DOES NOT LEND MUCH SUPPORT TO THE MRF/GLOBAL
SOLUTION BEYOND DAY3. AS A RESULT, MY CONFIDENCE IS NOT HIGH IN THE
MRF/GLOBAL SOLUTION.

...FORECAST...
     ALTHOUGH THERE IS SOME MOISTURE AND INSTABILITY IN PLACE FOR
THIS EVENING, THE FORCING JUST DOESNT SHOW UP UNTIL AFTER MIDNIGHT
AND THEN IN THE WEST AND NORTHWEST WHERE MOISTURE IS LIMITED.
SUBSIDENCE WITH THE COLD ADVECTION AREA WOULD TEND TO SUPPRESS
CONVECTION IN WESTERN NEBRASKA. A 20 PERCENT PROBABILITY MAY BE TOO
HIGH. AS OF THIS WRITING, I WILL NOT MENTION ANY PRECIPITATION FOR
TONIGHT. THINGS LOOK MUCH MORE FAVORABLE FRIDAY AFTERNOON AND NIGHT.
BY 18Z FRIDAY, LIS FROM 800MB ARE -4C TO -7C THROUGHOUT THE FORECAST
AREA WITH SB AND ELEVATED CAPES ABOVE 2000J/KG. EVEN WITH THE
INSTABILITY, THE CONDENSATION DEFICITS IN THE LOWER LEVELS ARE
EXPECTED TO BE AT OR ABOVE 100MB. SO, CONVECTION WILL BE ELEVATED TO
START WITH, AND THAT SHOULD HOLD THE AMOUNTS DOWN. THE LOW-LEVEL
CONVERGENCE AND MOISTURE FIELDS FAVOR THE NORTH CENTRAL ZONES. SO, I
WILL GO WITH 30-50 PERCENT PROBABILITIES IN THE AREA NORTH AND WEST
OF ONL-BBW-LXN FRIDAY NIGHT AND SOUTH AND EAST OF MRR-SNY SATURDAY.
...DAYS 5-7...
     THE MRF/GLOBAL INDICATES SOME PRETTY STRONG FORCING IN WESTERN
NEBRASKA TUESDAY FROM LOW LEVEL WARM ADVECTION, 700MB 2D-
FRONTOGENESIS, AND 700-500MB DCVA. IT ALSO INDICATES INSTABILITY AND
CONDENSATION PRESSURE DEFICITS OF 100MB OR BELOW IN THE LOW AND MID
LEVELS. SINCE MY CONFIDENCE IS NOT REAL HIGH IN THE FORECAST FOR
TUESDAY THROUGH THURSDAY AND WITH THE PROBLEMS THE GLOBAL HAS HAD
WITH THE CURRENT DROUGHT, I WILL NOT MAKE ANY MAJOR CHANGES TO THE
CURRENT FORECAST EXCEPT FOR ADDING DAY7 AND SMOOTHING THE TRANSITION
BETWEEN THE FORECAST PERIODS.

.LBF...NONE.

SPRINGER

In the hours before

Special weather statement, Aug 22, 8:03 PM CDT, 4 hours 46 minutes before
NEZ028-029-038-071-230118-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM CDT THU AUG 22 2002

...SEVERE THUNDERSTORM WATCH NUMBER 628 CANCELLED...

THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR CUSTER...FRONTIER...
GARFIELD...AND WHEELER COUNTIES...UNTIL 10 PM CDT...HAS BEEN
CANCELLED. SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA
AND NO LONGER POSE A SEVERE WEATHER THREAT. ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE LATER TONIGHT ACROSS FRONTIER AND CUSTER
COUNTIES AS ANOTHER WEAK UPPER LEVEL DISTURBANCE MOVES INTO
SOUTHWESTERN NEBRASKA FROM NORTHEASTERN COLORADO. AT THIS TIME...NO
ADDITIONAL SEVERE WEATHER IS EXPECTED IN THESE AREAS.

CLB
Local storm report, Aug 22, 9:14 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
914 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    17 S BINGHAM              NE   .75 INCH HAIL
08/22/02   SHERIDAN

JCB
Local storm report, Aug 22, 9:14 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED CITY/COUNTY LOCATION
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
914 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    28 NE OSHKOSH              NE   .75 INCH HAIL
08/22/02   GARDEN

JCB
Local storm report, Aug 22, 9:37 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
937 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    17 S BINGHAM              NE   .75 INCH HAIL
08/22/02   SHERIDAN

0915 PM    22 SW HYANNIS             NE   .75 INCH HAIL
08/22/02   GRANT

JCB
Local storm report, Aug 22, 10:19 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1019 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    4 N HYANNIS               NE   .75 INCH HAIL
08/22/02   GRANT

JCB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:17 PM CDTSevere Thunderstorm WarningLBFGrant58 min
Aug 22, 9:32 PM CDTSevere Thunderstorm WarningLBFCherry58 min
Aug 22, 10:08 PM CDTSevere Thunderstorm WarningLBFArthur52 min
Aug 22, 10:29 PM CDTSevere Thunderstorm WarningLBFCherry61 min
Aug 22, 11:15 PM CDTSevere Thunderstorm WarningLBFHooker, Thomas60 min
Aug 22, 11:32 PM CDTSevere Thunderstorm WarningLBFCherry58 min
Aug 23, 12:07 AM CDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.